New York, 2015

Flash Flooding in New York, July 9, 2015

July 9, 2015 · NWS BGM · 4 events in 2 counties and zones

A slow moving warm front lifting north from the Ohio Valley was the catalyst for a series torrential rain producing thunderstorms across portions of central New York. Localized rain amounts of 2 to 3 inches contributed to a narrow corridor of urban flooding between Ithaca and Cortland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving warm front lifting north from the Ohio Valley was the catalyst for a series torrential rain producing thunderstorms across portions of central New York. Localized rain amounts of 2 to 3 inches contributed to a narrow corridor of urban flooding between Ithaca and Cortland. Estimated damages totaled several hundred thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 9, 4:19 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 9, 4:19 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
519 PM EDT THU JUL 9 2015

.SYNOPSIS...
AFTER A ROUND OF SHOWERS AND THUNDERSTORMS THIS EVENING...MAINLY
DRY WEATHER IS THEN EXPECTED THROUGH MUCH OF THE UPCOMING
WEEKEND...AS HIGH PRESSURE BUILDS IN FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
5 PM UPDATE...QUICK UPDATE TO DROP FLASH FLOOD WATCH WEST OF THE
AREAS WHERE CONVECTION IS STILL POSSIBLE. IT IS GOING TO TAKE DEEP
CONVECTION TO GET RAINFALL RATES HEAVY ENUF FOR ANY KIND OF FLASH
FLOODING. FARTHER E LEFT FLASH FLOOD WATCH UP BUT EVEN HERE
CHANCES ARE DIMINISHING BUT CONVECTION IS STILL POSSIBLE AND A
SVR WATCH WAS POSTED TOO. SO WILL LEAVE FFA AS IS FOR NOW.

PREVIOUS DISCUSSION...
LIGHT TO MODERATE RAIN WAS SPREADING NORTH ACROSS CENTRAL NEW YORK
WITH VERY LITTLE PRECIP IF ANY IN NE PA. THIS PRECIP WAS NOT HEAVY
ENUF FOR ANY KIND OF FLASH FLOODING BUT CONCERN LINGERS FOR THE
SRN TIER OF NY TO NE PA/CATSKILLS WHERE THERE WERE BREAKS IN THE
OVERCAST AND DESTABILZATION. IN ADDTN....STRG THETA-E ADVTN WAS
OCCURRING AS STRG MOISTURE TRANSPORT AT 850 MB PUSHES INTO NE PA
AND SC NY. PWATS WERE OVER 2 INCHES IN THIS MOISTURE STREAM WHICH
WAS ABT 3 STANDARD DEVIATIONS ABOVE NORMAL. HENCE ANY CONVECTION
THAT FORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO PUT DOWN VERY
HEAVY RAIN IN SHORT PERIOD OF TIME. THE LL WIND SHEAR WAS
IMPRESSIVE WITH 0-1 KM BULK SHEAR ARND 25 KNOTS, 0-3 KM SHEAR 35
KNOTS AND 0-6 KM SHEAR ARND 40-45 KNOTS. THIS WAS ACRS NE PA. 12Z
NAM SOUNDINGS SHOW 0-1 KM SRH AT ARND 250 M2/S2 WITH CAPES
PROJECTED TO APPRCH 1000 J/KG. IF THIS ALL COMES TOGETHER WE THINK
THUNDERSTORMS WILL FIRE AND RACE EAST ACRS NE PA AND POSSIBLY SC
NY WITH HIGH WINDS AND EVEN AN ISLD TORNADO POSSIBLE. RIGHT NOW
CAPES WERE NOT THAT IMPRESSIVE SO THE MISSING INGREDIENT IS CAPE.
HIGHER DWPTS WERE STILL IN THE LOW-MID SUS VLLY OF PA AND SHUD
ADVECT NORTHWARD WITH SRLY WINDS. BELIEVE BEST CHC FOR TSRA WILL
BE BTWN 20Z AND 00Z THIS EVE. SO THE THREAT WILL BE TWO-FOLD...SVR
WX AND FLASH FLOODING SINCE THE PWATS ARE SO HIGH AND THE WARM
CLOUD DEPTH WAS UP TO 4 KM. SO WILL CONT FLASH FLOOD WATCH AS
ADVERTISED AND CONTINUE TO MONITOR SVR POTENTIAL. IF THE CAPE DOES
NOT MATERIALIZE THIS FAR N...WE LIKELY WON/T SEE ANY FLASH
FLOODING.

AFTER THIS SYSTEM PASSES...SKIES SHUD CLEAR OR AT LEAST PARTIALLY
CLEAR OUT WITH AREAS OF VALLEY FOG DEVELOPING AND FOG IN THE
POCONOS AND CATSKILLS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
1 PM THU UPDATE... DUE TO NEAR-TERM CONCERNS...WILL KEEP THIS
BRIEF.

A TRANQUIL PERIOD IS FORESEEN OVERALL...AS RIDGING BUILDS IN BOTH
SFC AND ALOFT FRI-SAT...TO BRING DRY SEASONALLY WARM WEATHER.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
110 PM THU UPDATE... OUR WEATHER SHOULD GET MORE ACTIVE INTO EARLY
NEXT WEEK...AS A SLOW MOVING UPPER-LEVEL TROUGH SETS UP OVER THE
GREAT LAKES REGION...AND SENDS FREQUENT DISTURBANCES ACROSS NY
AND PA.

WE'LL HAVE A CHANCE FOR SHOWERS OR THUNDERSTORMS MENTIONED FROM
LATER SUN/SUN NIGHT...RIGHT INTO THE MIDDLE OF NEXT WEEK.
ALTHOUGH WE EXPECT RAIN-FREE PERIODS TO BE INTERSPERSED...WE ALSO
SEE THE PROSPECTS FOR AT LEAST SOME CONVECTIVE ACTIVITY EACH DAY.

TEMPERATURES SHOULD AVERAGE NEAR OR SLIGHTLY BELOW NORMAL FOR
MID-JULY (HIGHS MOSTLY IN THE 70S-LOWER 80S).

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
RAIN AND THUNDERSTORMS WILL OVERSPREAD THE TERMINALS THIS
AFTERNOON AHEAD OF A STRONG FRONTAL SYSTEM. SOME OF THE STORMS
WILL PRODUCE TORRENTIAL DOWNPOURS AND STRONG WINDS, LOWERING
VISIBILITIES AND CEILINGS INTO MVFR-IFR TERRITORY. SOME IFR IS
EXPECTED TO I HAVE ADDED TEMPO GROUPS TO OUR SRN TAFS.

THE BEST CHANCE FOR HEAVY RAIN WILL BE BETWEEN 20Z AND 00Z.
LATER TONIGHT HAVE PATCHY MVFR-IFR FOG DEVELOPING.

WINDS WILL GENERALLY BE LIGHT AND VARIABLE, EXCEPT IN
THUNDERSTORMS.

.OUTLOOK...
THU AFTN THROUGH EARLY FRI...RESTRICTIONS POSSIBLE IN SCT
SHRA/TSRA THU...ESPECIALLY CENTRAL TO SOUTHERN
TERMINALS...FOLLOWED BY POSSIBLE LOW CLOUDS-FOG EARLY FRIDAY
MORNING.

MID MORNING FRI THROUGH SUN...VFR.
MON/TUE...VFR WITH POSSIBLE MVFR SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ040-044-
     047-048-072.
NY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ057-062.

&&

SYNOPSIS...MLJ
NEAR TERM...DJN
SHORT TERM...MLJ
LONG TERM...MLJ
AVIATION...DJN
Hazardous weather outlook, Jul 9, 4:16 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
516 PM EDT THU JUL 9 2015

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-102130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-
516 PM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ057-062-102130-
DELAWARE-SULLIVAN-
516 PM EDT THU JUL 9 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ040-044-047-048-072-102130-
NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
516 PM EDT THU JUL 9 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DJN

In the hours before

Special weather statement, Jul 9, 4:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT THU JUL 9 2015

PAZ047-092215-
LUZERNE PA-
540 PM EDT THU JUL 9 2015

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LUZERNE COUNTY  ...

* AT 539 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  OVER JAMISON CITY...OR 16 MILES NORTH OF BERWICK...MOVING EAST AT
  35 MPH.

* STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  MUHLENBERG AND SWEET VALLEY AROUND 555 PM EDT.
  HARVEYS LAKE AROUND 610 PM EDT.
  WILKES-BARRE...EDWARDSVILLE AND LUZERNE AROUND 615 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
NORTHEASTERN PENNSYLVANIA.

LAT...LON 4119 7631 4125 7632 4130 7631 4138 7628
      4138 7601 4142 7588 4117 7586
TIME...MOT...LOC 2139Z 266DEG 31KT 4129 7634

KAH
Special weather statement, Jul 9, 5:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
614 PM EDT THU JUL 9 2015

NYZ023-025-044-092345-
SCHUYLER NY-CORTLAND NY-TOMPKINS NY-
614 PM EDT THU JUL 9 2015

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHERN TOMPKINS...
NORTHEASTERN SCHUYLER AND CENTRAL CORTLAND COUNTIES...

* AT 609 PM EDT...TRAINED WEATHER SPOTTERS REPORTED LOCALLY HEAVY
  RAINFALL ACROSS PARTS OF NORTHERN TOMPKINS...NORTHEASTERN SCHUYLER
  AND CENTRAL CORTLAND COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL...AND COULD CAUSE LOCALIZED
  FLOODING OF ROADS AND POOR DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  CORTLAND...HECTOR...HOMER...VIRGIL...GROTON...TRUMANSBURG...
  SOLON...MCGRAW...FREEVILLE...SOUTH CORTLAND...PERRY CITY...EAST
  HOMER...EAST FREETOWN...MUNSONS CORNERS...TAUGHANNOCK FALLS...
  SEARSBURG...LANSING...CORTLAND WEST...TAUGHANNOCK FALLS STATE PARK
  AND MYERS.

RADAR RAINFALL ESTIMATES AND SPOTTER REPORTS INDICATE 1 TO 1.5
INCHES HAS FALLEN FROM SOUTHEAST YATES COUNTY INTO NORTHERN TOMPKINS
COUNTY IN LESS THAN 2 HOURS. THUNDERSTORMS WILL CONTINUE TO MOVE
EAST AND DROP HEAVY RAIN IN CENTRAL CORTLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE TRAVELING...BE ESPECIALLY ALERT WHEN NEAR CREEKS...
STREAMS...AND IN LOW-LYING TYPICAL FLOOD PRONE AREAS. DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD OR PASS BARRIERS THAT LAW
ENFORCEMENT OFFICIALS MAY HAVE PUT UP TO INDICATE CLOSED OR BLOCKED
ROADS FROM HIGH WATER.

&&

LAT...LON 4255 7659 4261 7666 4263 7652 4263 7646
      4262 7646 4262 7627 4266 7626 4271 7590
      4254 7590 4246 7687 4254 7687
TIME...MOT...LOC 2209Z 180DEG 0KT 4253 7671

TAC

The radar

The Binghamton radar (KBGM), 43 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Cortland

When
July 9, 5:30 PM EST to 7:30 PM EST
Where
Cortland County, 2.59 mi SSW of Taylor to 0.54 mi NW of East Freetown
Cause
Heavy Rain
Property damage
$75,000
Reported by
State Official
Coordinates
42.584, -75.894

Flooding covered several roads in the area, including the villages of East Freetown, Taylor and Cincinnatus.

Flash Flood, Cortland

When
July 9, 5:30 PM EST to 7:30 PM EST
Where
Cortland County, 0.92 mi WNW of Cortland Arpt to 0.71 mi S of Homer
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.606, -76.216

Water was covering roads throughout the City of Cortland.

Flash Flood, Tompkins

When
July 9, 5:30 PM EST to 7:30 PM EST
Where
Tompkins County, 1.49 mi S of Portland Pt to 1.78 mi NE of Ludlowville
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
42.509, -76.517

Flood waters were covering Ridge Road and State Route 34B.

Flash Flood, Tompkins

When
July 9, 5:30 PM EST to 7:30 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto to 1.9 mi N of Freeville
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.590, -76.370

Water was flooding roads from Trumansburg to Groton, including severe flooding along Pease Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596777, 596778, 596779, 596780.